Combat Heroin and Prescription Drug Abuse

addiction can happen to anyone, any family, at any time

For help: Call 1-877-8-HOPENY (1-877-846-7369) Text HOPENY (Short Code: 467369) Visit www.oasas.ny.gov/accesshelp

For help call 1-877-8-HOPENY (1-877-846-7369) Text HOPENY (Short Code: 467369) Visit www.oasas.ny.gov/accesshelp

Warning Signs

Recognizing the Signs

Substance use disorder is a progressive disease. No one starts using heroin without warning signs. It may start with alcohol, tobacco, recreational drugs, and most commonly prescription pain killers.

Substance abuse can happen to anyone. Anyone can use drugs, anyone can become addicted, and anyone can overdose. Know the warning signs before it's too late. 

Pay attention to significant changes in the physical appearance, attitude and/or behavior of the individual.

Warning Signs and Symptoms

Physical Signs

  • Physical appearance
  • Small pupils
  • Decreased respiratory rate
  • Non responsiveness
  • Drowsy
  • Loss or increase in appetite
  • Weight loss or weight gain
  • Intense flu-like symptoms (nausea, vomiting, sweating, shaky hands, feet or head, large pupils)
  • Wearing long-sleeves or hiding arms

Behavioral Signs

  • Change in attitude and/or personality
  • Tendency to avoid contact with family and/or friends
  • Change in friends, hobbies, activities and/or sports
  • Drops in grades or performance at work
  • Isolation and secretive behavior
  • Moodiness, irritability, nervousness, giddiness
  • Tendency to steal

Advanced Warning Signs

  • Missing medications
  • Burnt or missing spoons and/or bottle caps
  • Syringes
  • Small bags with powder residue
  • Missing shoe laces and/or belts
Signs of an Overdose

In order to save someone who is suffering from an overdose it's important to recognize the signs and potential risk factors associated with an overdose.

Signs of an Overdose

  • Unresponsiveness
  • Shallow breathing
  • Blue lips or nails

Overdose Risk Factors

  • Long-term use of opioids or heroin (5-10 years)
  • Relapse following a drug-free period
  • Drug use while alone
  • Mixing opioids with other drugs such as alcohol or sedatives
  • Injecting drugs
  • Other serious medical conditions
Overdose Prevention

If someone is experiencing an overdose, Narcan (narloxone) can potentially reverse the effect of heroin or opioid overdose and prevent the person from dying. Due to the tremendous benefits and very low risks associated with Narcan, OASAS is currently working with the New York State Department of Health to ensure greater access in communities across New York State. 

Recently, Governor Cuomo and OASAS have expanded training sessions at various Addiction Treatment Centers (ATCs) throughout the state that will educate participants on opioid overdose prevention. Participants will learn how to recognize an overdose, how to provide rescue breathing during an overdose and how to administer naloxone. Upon completion of the training, participants will be certified to administer naloxone and will receive a free naloxone rescue kit. These training sessions are free and open to the general public and first responders furthering the State's efforts to help those struggling with opioid and heroin addiction. To find a training session near you, please visit the Office of Alcoholism and Substance Abuse Services (OASAS) website.

For more information regarding overdose prevention and Narcan, please visit the NYS Department of Health website.